Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 107, NWS Cleveland, OH

August 18, 2009Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 18, 2009, 12:51 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2009, 12:51 PM EDT (16:51 UTC)
Expired
Aug 18, 2009, 1:45 PM EDT
In force
54 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Crawford County, PA, Erie County, PA

The radar

The Buffalo radar (KBUF), 141 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 181651
SVRCLE
PAC039-049-181745-
/O.NEW.KCLE.SV.W.0107.090818T1651Z-090818T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1251 PM EDT TUE AUG 18 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA
  ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 145 PM EDT

* AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF EDINBORO...OR 17
  MILES NORTH OF MEADVILLE...AND WAS MOVING EAST AT 15 MPH. PENNY
  SIZE HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  EDINBORO...
  CAMBRIDGE SPRINGS...
  WATERFORD...
  UNION CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4219 7975 4201 7975 4201 7962 4200 7961
      4179 7962 4178 8037 4196 8037
TIME...MOT...LOC 1652Z 265DEG 13KT 4189 8020

$$

LAPLANTE
2 follow-up statements
000 
WWUS51 KCLE 181712
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
112 PM EDT TUE AUG 18 2009

PAC039-049-181745-
/O.CON.KCLE.SV.W.0107.000000T0000Z-090818T1745Z/
CRAWFORD PA-ERIE PA-
112 PM EDT TUE AUG 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR ERIE AND NORTHERN CRAWFORD COUNTIES IN NORTHWEST PENNSYLVANIA...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EDINBORO...OR 16 MILES
SOUTH OF ERIE...MOVING EAST AT 15 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CAMBRIDGE SPRINGS...WATERFORD AND UNION CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4219 7975 4201 7975 4201 7962 4200 7961
      4179 7962 4178 8037 4196 8037
TIME...MOT...LOC 1712Z 265DEG 13KT 4190 8010

$$

FITZ
000 
WWUS51 KCLE 181738
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
138 PM EDT TUE AUG 18 2009

PAC039-049-181748-
/O.EXP.KCLE.SV.W.0107.000000T0000Z-090818T1745Z/
CRAWFORD PA-ERIE PA-
138 PM EDT TUE AUG 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR ERIE AND NORTHERN CRAWFORD
COUNTIES IN NORTHWEST PENNSYLVANIA EXPIRES AT 145 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4219 7975 4201 7975 4201 7962 4200 7961
      4179 7962 4178 8037 4196 8037
TIME...MOT...LOC 1738Z 265DEG 13KT 4191 7998

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:57 AM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 18, 6:57 AM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
657 AM EDT TUE AUG 18 2009

.SYNOPSIS...
A COLD FRONT OVER THE WESTERN GREAT LAKES WILL MOVE SOUTHEAST
ACROSS THE LOCAL AREA TONIGHT. THE FRONT WILL BECOME STATIONARY
ACROSS CENTRAL OHIO ON WEDNESDAY AND THEN MOVE BACK NORTH ACROSS
THE LOCAL AREA AS A WARM FRONT WEDNESDAY EVENING AND NIGHT. ANOTHER
COLD FRONT WILL MOVE EAST ACROSS THE AREA LATE THURSDAY NIGHT AND
EARLY FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODELS DONT APPEAR TO HAVE MUCH FEEL TODAY. HAVE ALREADY STARTED
TO SEE NEW CONVECTION DEVELOP ALONG A BOUNDARY JUST SW OF THE
AREA. EXPECT THIS TO FILL IN SOME THE NEXT FEW HOURS. MORE
CONVECTION IS FIRING FURTHER UPSTREAM IN INDIANA. HAVE KEPT LIKELY
POPS IN THE FORECAST THROUGH MIDDAY ALL AREAS AND OVER ALL BUT FAR
NW OH THIS AFTERNOON. THE FRONT SHOULD NOT ARRIVE TILL LATE IN
THE DAY AND EXPECT THERE TO BE SOME SUN AND DECENT HEATING BETWEEN
STORMS TODAY. THE SET UP FOR SEVERE WEATHER IS NOT ALL THAT GREAT
BUT WOULD NOT BE SURPRISED TO SEE A LINE OF STORMS DEVELOP AHEAD
OF THE FRONT LATE THIS AFTERNOON. BEST CHANCES FOR THIS WILL BE
FROM THE I-71 CORRIDOR EAST. SOME DRIER AIR DOES WORK IN AT MID
LEVELS THIS AFTERNOON SO SOME ISOLATED DOWNBURST DAMAGE WILL BE
POSSIBLE. HAVE USED A BLEND OF GUIDANCE TEMPS TODAY. TEMPS TOUGH
BECAUSE ITS HARD TO TELL AT THIS POINT HOW MUCH SUN THERE WILL
BE.

&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
IT APPEARS UNSETTLED WEATHER WILL CONTINUE INTO THE END OF THE WORK
WEEK. THE COLD FRONT SHOULD FINALLY MOVE SOUTH OF THE AREA TONIGHT
AND BECOME STATIONARY JUST SOUTH OF THE AREA. THIS WILL PREVENT
THERE FROM BEING A TRUE AIRMASS CHANGE. BY MIDNIGHT ALL BUT THE
FAR SOUTHERN END OF THE WARNING AREA SHOULD BE DRY. THE FRONT WILL
BEGIN TO MOVE BACK NORTH AS A WARM FRONT WEDNESDAY AFTERNOON. BOTH
THE LATEST GFS AND NAM LIGHT THIS FRONT UP AND EXPECT THERE TO BE
MORE CONVECTION. ROUNDS OF SHOWERS AND STORMS WILL THEN CONTINUE
THROUGH THURSDAY NIGHT. WILL NEED LIKELY POPS MOST OF THE PERIOD.
HAVE STAYED PRETTY CLOSE TO GUIDANCE FOR TEMPS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
ANOTHER STRONG COLD FRONT WILL MOVE THROUGH FRIDAY MORNING. THIS
FRONT WILL FINALLY BRING AN AIRMASS CHANGE. LINGERING PRECIP WILL
CONTINUE BEHIND THIS FRONT INTO SATURDAY GIVEN COLD TEMPS ALOFT.
AT 12Z SATURDAY...00Z GFS IS SHOWING 7 DEGREE AIR AT 850 MB. THIS
SHOULD PRODUCE AT LEAST SCATTERED SHRA DURING THE DAY. DRIER AIR
WILL FINALLY ARRIVE ON SUNDAY WITH QUIET WEATHER EXPECTED MONDAY
AS WELL. TEMPERATURES FRIDAY THROUGH MONDAY WITH STRUGGLE TO GET
OUT OF THE 70S WITH HIGHS SATURDAY AND SUNDAY MAINLY IN THE LOWER
TO MIDDLE 70S.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
SHOWERS STILL ACROSS NWRN OHIO THIS HOUR MOVING NORTHEAST ALTHOUGH
COVERAGE HAS DECREASED OVER THE PRECEDING COUPLE OF HOURS.
ACTIVITY SHOULD AFFECT KFDY AND COULD BRUSH KTOL AS WELL. FOR NOW
WILL BRING INTO FDY AND KEEP TOL AS VCSH. VFR CONDITIONS ACROSS
THE AREA TO BEGIN WITH. BY LATE MORNING EXPECT CONVECTIVE CUMULUS
TO GO FROM SCATTERED TO BROKEN BETWEEN 4 AND 5KFT WHICH SHOULD
CONTINUE THROUGH THE DAY DUE TO AMPLE LOW LEVEL MOISTURE AND
HEATING. COLD FRONT WILL MOVE INTO THE WESTERN PORTION BY LATE
MORNING OR EARLY AFTERNOON AND THEN SLOWLY SAG ACROSS THE AREA.
ALONG AND AHEAD OF THE FRONT EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP. HAVE CHOSEN 18Z-19Z FOR INITIATION. WOULD BE REASONABLE TO
EXPECT MVFR/IFR CONDITIONS IN AFTERNOON CONVECTION. OUTSIDE OF THE
CONVECTION SHOULD LIKELY REMAIN VFR. FOLLOWING MOISTURE PROGS IT
APPEARS THAT THE FRONT WILL STALL OR AT LEAST STILL BE ACROSS
PORTIONS OF THE EAST OR SOUTHEAST TONIGHT. HAVE ENDED PRECIP
OVERNIGHT HOWEVER GIVEN MOISTURE COULD SEE LOW STRATUS/FOG
DEVELOPMENT OVERNIGHT ESPECIALLY MFD-CAK-YNG

.OUTLOOK...NON VFR POSSIBLE WEDNESDAY THROUGH FRIDAY IN ANY
CONVECTION WHICH IS ANTICIPATED TO OCCUR ACROSS THE AREA.

&&

.MARINE...
COLD FRONT TO OUR WEST WILL MOVE ACROSS THE LAKE LATE THIS AFTERNOON
AND EARLY TONIGHT. AHEAD OF THE FRONT SOUTHWEST WINDS WILL CONTINUE
ON THE LAKE ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. WINDS
WILL TURN NORTHWEST OVERNIGHT AND NORTHEAST WEDNESDAY BEHIND THE
FRONT. WINDS WILL CONTINUE TO VEER WEDNESDAY NIGHT TURNING SOUTHERLY
ON THURSDAY AS THE COLD FRONT RETURNS AS A WARM FRONT AND MOVES
NORTH ACROSS THE LAKE. LOW PRESSURE WILL MOVE THROUGH THE CENTRAL
LAKES FRIDAY DRAGGING A COLD FRONT ACROSS THE LAKE FROM THE WEST.
EXPECT SOUTHWEST WINDS AHEAD OF THE FRONT LATE THURSDAY BECOMING
WEST ON FRIDAY.  SATURDAY EXPECT NORTHWEST FLOW BEHIND THE FRONT.
COULD POSSIBLY NEED A SMALL CRAFT ADVISORY THURSDAY NIGHT INTO
FRIDAY AS GRADIENT TIGHTENS AHEAD OF THE FRONT. OTHERWISE NO
HEADLINES EXPECTED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Aug 18, 5:33 AM EDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
533 AM EDT TUE AUG 18 2009

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-190945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
533 AM EDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS TUESDAY AND TUESDAY EVENING MAY BE
SEVERE AHEAD OF A COLD FRONT. LOCALLY HEAVY RAIN IS ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-190945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
533 AM EDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS TUESDAY AND TUESDAY EVENING MAY BE
SEVERE AHEAD OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:01 PM EDTAreal Flood AdvisoryCLECrawford3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.